Nebraska, 2020

High Wind in Nebraska, November 19, 2020

November 19, 2020 · NWS CYS · 1 event in 1 county or zone

A wind gust of 62 mph was measured as a one hour report for a RAWS site at Scottsbluff National Monument on the afternoon of the 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A wind gust of 62 mph was measured as a one hour report for a RAWS site at Scottsbluff National Monument on the afternoon of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 19, 2:30 PM MST, 4 minutes earlier.

Area forecast discussion, Nov 19, 2:30 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
230 PM MST Thu Nov 19 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 230 PM MST Thu Nov 19 2020

Some light rain/snow showers occurring mainly around the Snowy
Range this afternoon but have been on a general decrease. Expect
this trend to continue into this evening as a weak impulse moves
east of the area. Otherwise a cool surface high will build into
the CWA overnight and remain through the day Friday boding for
cooler conditions. A few snow showers still possible over the
higher mtns Friday though models continue to trend drier. Milder
Saturday but a shortwave will drop se over the northern plains
Saturday and drive another push of cooler air into the area setting
up a chilly night Saturday night.

.LONG TERM...(Sunday through Thanksgiving Day)
Issued at 230 PM MST Thu Nov 19 2020

Dry and mild Sunday and Monday as a short upper ridge passes
across the CWA. The next upper trough passes by late Monday into
Tuesday with the GFS faster than the EC. This system looks to
bring some snow showers again mainly to the mtns with little over
lower elevations. Still looks like a potential high wind event at
least for the wind prone areas later Tuesday into Wednesday as the
pressure gradient steepens in the wake of the upper trough. next
upper system zips by late Weds and brings another push of cooler
air for Thanksgiving day but little pcpn.

&&

.AVIATION...(For the 18Z TAFS through Friday morning)
Issued at 1035 AM MST Thu Nov 19 2020

Some lingering upper level energy may produce some scattered
snow/rain showers west of Interstate 25 today, mainly impact KRWL
and the surrounding area.  Otherwise, breezy conditions with
intervals of mid to high clouds expected for the rest of the area.

HAZARDS/WEATHER TRENDS: VFR conditions are expected to prevail at
all terminals through tonight.  Some MVFR CIGS/VIS possible at KRWL
with some light snow until 00z, but the threat of IFR is low.  West
to northwest winds will gust up to 30-35 knots at times before
diminishing this evening. Lighter winds are expected on Friday.

&&

.FIRE WEATHER...
Issued at 230 PM MST Thu Nov 19 2020

No fire weather concerns anticipated into early next week with
cool to mild temperatures keeping conditions out of critical
levels.  Some gusty winds at times around the se Wy mtns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...TJT
FIRE WEATHER...RE
Hazardous weather outlook, Nov 19, 2:34 PM MST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
234 PM MST Thu Nov 19 2020

WYZ101-103>107-109>118-201200-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
234 PM MST Thu Nov 19 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds are possible especially in the wind prone areas later
Tuesday into Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-201200-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County-
Goshen County-East Laramie County-
234 PM MST Thu Nov 19 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Nov 19, 10:19 AM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1019 AM MST THU NOV 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     NON-TSTM WND GST 8 S SIBLEY PEAK         42.32N 105.05W
11/19/2020  M59 MPH          PLATTE             WY   MESONET

            MESONET STATION WY1 8.4 S SIBLEY PEAK
            (WYDOT) WIND SPEEDS AT 32-37 MPH.

&&
Special weather statement, Nov 19, 10:25 AM MST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1025 AM MST Thu Nov 19 2020

WYZ107-191930-
East Platte County-
Including the cities of Wheatland and Guernsey
1025 AM MST Thu Nov 19 2020

Locally strong wind gusts will occur over mainly northern Platte
county late this morning, with some gusts over 50 mph. The winds
should ease some early this afternoon.

Motorists on Interstate 25, especially those driving light, high
profile vehicles, are urged to be prepared for these locally
strong winds.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Scotts Bluff

When
November 19, 2:34 PM MST
Where
Scotts Bluff forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Site at Scottsbluff National Monument measured the reported wind gust in an one hour observation.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924430.